The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
August 9, 2007
- Progress with preventing name confusion errors
- Updated: ISMP’s List of High-Alert Medications
Based on a 2007 practitioner survey and review by ISMP and other medication safety experts, ISMP’s List of High-Alert Medications has been updated.
- Scanning inconsistencies.
The wrong BYETTA (exenatide) pen injector product may be dispensed as a result of similar NDC numbers and abbreviated bar-code scanning. Manual double checking of Byetta products is warranted.
- Another problem with Byetta.
A nurse reported administering the full contents (1.2 mL) of a Byetta prefilled pen to a patient instead of the intended dose of 5 mcg ( 0.02 mL). A lack of familiarity with the product contributed to the error.
- Favorable review.
The August 9, 2007 issue of The New England Journal of Medicine contains a very favorable review of Medication Errors, a book written by ISMP staff and invited experts.
- ISMP errata.
The July 26, 2007 edition of the Medication Safety Alert incorrectly stated that “amrinone,” a nonproprietary drug that was renamed inamrinone (INOCOR), is an antiarrythmic, and amiodarone (CORDARONE) is an inotrope. The opposite is correct: amrinone is an inotrope and amiodarone is an antiarrythmic. We regret the error which occurred during final editing
- Unintended consequences of CPOE.
A recently published study reveals unintended consequences- both positive and negative- following implementation of Computerized Provider Order Entry. Best practices to promote adoption of the technology are identified.
- ISMP teleconference.
Please join us for our next teleconference, Reducing the Risk of Patient Harm with Anticoagulant Therapy, to be held on September 19, 2007, from 1:30 to 3:00 p.m. ET. With a special focus on heparin and warfarin, this teleconference will provide you with the building blocks necessary to define and implement an anticoagulant management program, as required by a 2008 Joint Commission National Patient Safety Goal. Visit www.ismp.org/educational/teleconferences.asp for details.
August 23, 2007
- Error with Lovaza (formerly Omacor).
A look-alike error involving Lovaza, the new brand name for the product formerly known as Omacor, has been reported. Read this safety brief to learn more about what contributed to the error and ways to prevent errors with new and newly re-branded products.
- Talc given IV.
A patient died after a talc solution, intended for instillation through a chest tube, was administered intravenously. Poor interdisciplinary communication, confusing product labeling, and the use of an IV-compatible syringe contributed to the error.
- Symlin errors not surprising.
Symlin, an injectable non-insulin anti-diabetic agent, may be prescribed for insulin-dependent diabetic patients to enhance glucose control. But Symlin is prescribed in micrograms, not units, and it requires a separate injection. Patients must understand how to draw up and administer the correct dose of Symlin to ensure safe use of this medication.
- Hydromorphone survey.
Learn what our readers say about how tall man letters should be configured to distinguish hydromorphone from morphine.
- ISMP Safety Content.
ISMP’s Healthcare Risk Management Week Safety Contest winners have been announced! Learn more about the winners and the innovative medication safety projects they’ve implemented.
- ISMP subscriber award.
We have extended the deadline until September 6, 2007 for nominations for the ISMP Medication Safety Alert! Subscriber Award, a very special category of the Cheers Awards reserved for our newsletter readers. For details, visit www.ismp.org/Cheers/cheersawards/subscribercriteria.asp.